Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 12, NWS El Paso, TX

March 23, 2018Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Mar 23, 2018, 4:39 AM MDT for Otero County, New Mexico. It took effect at Mar 23, 2018, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2018, 4:39 AM MDT (10:39 UTC)
In effect from
Mar 23, 2018, 12:00 PM MDT
Expired
Mar 23, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4026 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS74 KEPZ 231039
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
439 AM MDT Fri Mar 23 2018

...Windy conditions to develop this afternoon over
the Sacramento mountains...

.As high pressure moves away early Friday the region will come
under the influence of a Pacific trough deepening to the west.
This feature will allow for stronger winds aloft to move over the
region. Deep mixing due to near record temperatures will allow 
for those stronger winds to mix down to the surface this 
afternoon, especially over the higher elevations across southern 
New Mexico. These stronger winds are expected to repeat each day 
through Monday. Nights will likely remain breezy over east slopes
and over ridges.

NMZ415-416-240200-
/O.NEW.KEPZ.WI.Y.0012.180323T1800Z-180324T0200Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
439 AM MDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon today to
8 PM MDT this evening. 

* LOCATION...The higher elevations of the Sacramento mountains,
  mainly over exposed upper slopes and ridge, through passes, and
  over east slopes.

* TIMING...Winds will increase by noon. Strongest winds will peak
  in the late afternoon and early evening hours before sunset.
  Winds will slacken but remain breezy during the evening.

* WINDS...Southwest to west 25 to 35 mph with gusts to 45 and
  occasionally 50 mph.

* IMPACTS...Sudden wind gusts may be troublesome for drivers,
  especially in lightweight or high profile vehicles. Strong winds
  may cause blowing dust, reducing visibilities and may cause
  flying debris. Light outdoor objects could be moved by the
  strong winds. Some weak trees may be blown down. Wildfire starts
  and fast fire growth is also possible

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Bird
2 follow-up statements
164 
WWUS74 KEPZ 231715
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1115 AM MDT Fri Mar 23 2018

...Windy conditions to develop this afternoon over the Sacramento
mountains...

...Windy Across Southern New Mexico and west Texas Saturday
Afternoon and Early Evening... 

.An upper level disturbance will move slowly to the east today
through the weekend while a surface low strengthens to the
northeast. This weather pattern will produce windy conditions
across the region with areas of blowing dust and low visibility
during much of the period through Sunday and possibly into Monday. 


NMZ415-416-240200-
/O.NEW.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/
/O.CON.KEPZ.WI.Y.0012.180323T1800Z-180324T0200Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
1115 AM MDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 2 PM to 8 PM MDT
Saturday. 

* LOCATION...The higher elevations of the Sacramento mountains, 
  mainly over exposed upper slopes and ridge, through passes, 
  and over east slopes. 

* TIMING...Winds will increase by noon. Strongest winds will peak
  in the late afternoon and early evening hours before sunset.
  Winds will decrease tonight but strengthen again on Monday.

* WINDS...Southwest to west 25 to 35 mph with gusts to 45 and 
  occasionally 50 mph. 

* IMPACTS...Sudden wind gusts may be troublesome for drivers, 
  especially in lightweight or high profile vehicles. Strong 
  winds may cause blowing dust, reducing visibilities and may 
  cause flying debris. Light outdoor objects could be moved by 
  the strong winds. Some weak trees may be blown down. Wildfire 
  starts and fast fire growth is also possible 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ401>414-417-TXZ418>424-240200-
/O.NEW.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Cliff, Buckhorn, Gila Hot Springs, 
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, 
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, 
Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, 
Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, 
Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, 
Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, 
Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, 
Timberon, Mountain Park, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
1115 AM MDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 2 PM to 8 PM MDT
Saturday. 

* TIMING...Winds will increase during the late morning and early
  afternoon with maximum speeds occurring from around 3 PM to 6 
  PM.

* WINDS...West to southwest winds will have sustained speeds
  around 25 to 35 mph with gusts from 40 to 50 mph most areas. 
  However gusts may exceed 60 mph over isolated locations mainly 
  over the higher mountains and along eastern slopes and mountain 
  passes. 

* IMPACTS...Blowing dust will lower the visibility to less than a
  mile over a few areas including along portions of Interstate 10
  between El Paso and Las Cruces and also around Deming and 
  Lordsburg. Driving will be difficult especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash
922 
WWUS74 KEPZ 240156
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
756 PM MDT Fri Mar 23 2018

...Windy Conditions Will Return Across Southern New Mexico and 
Far West Texas Saturday Afternoon and Early Evening...

.An upper level disturbance will move slowly to the east today
and through the weekend, while a surface low strengthens to the
northeast. This weather pattern will produce windy conditions
across the region with areas of blowing dust and low visibility
during much of the period through Sunday and possibly into
Monday.

NMZ415-416-241200-
/O.EXP.KEPZ.WI.Y.0012.000000T0000Z-180324T0200Z/
/O.CON.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
756 PM MDT Fri Mar 23 2018

...TODAY'S WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

...ANOTHER WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT 
SATURDAY...

* LOCATION...The higher elevations of the Sacramento mountains, 
  mainly over exposed upper slopes and ridges, through passes, 
  and over east slopes. 

* TIMING...Winds are diminishing this evening, but will increase
  again on Saturday afternoon into Saturday evening.

* WINDS...Southwest to west 25 to 35 mph with gusts to 45 and 
  occasionally 50 mph. 

* IMPACTS...Sudden wind gusts may be troublesome for drivers,
  especially in lightweight or high profile vehicles. Light
  outdoor objects could be tossed about or moved by the strong 
  winds. Some weak trees may be blown down. Wildfire starts and 
  fast fire growth is also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ401>414-417-TXZ418>424-241200-
/O.CON.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Cliff, Buckhorn, Gila Hot Springs, 
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, 
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, 
Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, 
Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, 
Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, 
Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, 
Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, 
Timberon, Mountain Park, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
756 PM MDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT
SATURDAY...

* TIMING...Winds will increase during the late morning and early 
  afternoon with maximum speeds occurring from around 3 PM to 6 
  PM. 

* WINDS...West to southwest winds will have sustained speeds
  around 25 to 35 mph with gusts from 40 to 50 mph most areas.
  However gusts may exceed 55 mph over isolated locations mainly 
  over the higher mountains and along eastern slopes and mountain 
  passes. 

* IMPACTS...Blowing dust will lower the visibility to less than 
  a mile over a few areas including along portions of Interstate 
  10 between El Paso and Las Cruces and also around Deming and 
  Lordsburg. Driving will be difficult especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 2:46 AM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 23, 2:46 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
246 AM MDT Fri Mar 23 2018

.SYNOPSIS...
The time is now to prepare for strong winds across the Borderland.
Thanks to a west coast trough the region will see strong winds
each afternoon through the weekend and early next week. Southwest
winds in the 20 to 30 mph range with stronger gusts today will
increase further over the weekend. Areas of blowing dust are
likely each afternoon. Temperatures will remain well above normal
today and Saturday before slowly dropping Sunday and Monday. Dry
conditions for the region will continue through the weekend with a
mix of sunshine and high clouds. Tuesday begins a cooler period as
a storm system drops in with cool fronts and rain chances through
Thursday. Area mountains may even see snow Wednesday through early
Thursday.

&&

.DISCUSSION...
Buckle up Borderland...it's time to endure a four-day period of
windy afternoons. The upper ridge that kept our winds down the
past few days will shift east over TX today as a Pacific trough
positions over the west coast. This will place our area under a
deep dry, warm, and dry southwest flow pattern. Pressure gradients
aloft will tighten, winds aloft will increase, and lee
cyclogenesis will develop east of the Rockies. This will result in
an extended duration of strong wind potential for Southern New
Mexico and Far West Texas. Fire weather will be elevated to
critical. Blowing dust will be likely. Temperatures will warm to
near records.

Today the winds will be the lightest of the upcoming four days due
to a lack of jet and shortwave aloft. Thus sub-advisory wind
speeds for all but the Sacramento mountains where there will be a
Wind Advisory in effect. Expecting wind speeds in the 20-30g40mph
range today Tomorrow the jet aloft and a weak upper wave pass to
increase the winds into the Advisory speed range. Winds look to be
25-35g45-55 mph with mixing up to H600 and downward momentum
transfer of 55kts. This could be the same story for portions of
the CWFA for Sunday and Monday also. There will be some high
clouds that may help to cut the top end off the winds speeds, but
otherwise the pattern supports quite strong winds. Primary
hazards with the wind will be the gusty nature and the lofting of
dust. Impacts will be mostly difficult or dangerous travel. Risk
of wildfire/brushfire will also be of major concern.

A minor Pacific front will push in from the west on Sunday and
begin a slight cooling trend through Monday. A channel of mid-
level moisture moves over late SAT-SUN in the SW flow aloft in
advance of the Pac trough. The moisture and dynamics are limited
with dry low-levels. Thus it will manifest itself in a more
clouds for most locations. A few sprinkles will be possible, but
measurable precipitation is unlikely.

Tuesday begins an interesting period in the models as a deep upper
low is proged to drop in over AZ as a backdoor cold front pushes
in from the NE. Both the GFS and the ECMWF show this solution.
The low then tracks over our region on Wednesday. This pattern is
not super Moist with minimal to moderate dewpoints and PWs, but
the dynamics are impressive with RR quadrant of a strong (130kt)
jet aloft. A cold pool aloft and vorticity advection should help
to increase instability. Finally the advancing surface front
should add some lift at low-levels. The models produce precip over
the region late Tuesday through early Thursday. Snow levels will
drop to around 6500 ft (esp. over the SACs) Wednesday. There is a
chance for widespread moderate lowland rain and significant
mountain snow with this system, if it plays out as proged.

&&

.AVIATION...Valid 23/12Z-24/12Z...
P6SM FEW-SCT150-200 SCT-BKN200-250...clearing from west to east
through period. Southwest flow will be increasing over the region
AFT 18Z. Winds 230-260 at 15-25G35-40KTS from 18Z-02Z, otherwise
10-15KTS. Local VSBY down to 1SM near dust sources from 21Z thru
01Z.

&&

.FIRE WEATHER...
RED FLAG in effect today with Elevated to Critical fire weather
conditions this afternoon. Similar conditions are likely to follow
each afternoon through the weekend. A strong Southwest Flow
pattern will persist over the region as a Pacific trough lingers
to our west. Temperatures will remain well above average through
Sunday. Breezy to windy conditions will repeat each afternoon
through Monday. Afternoon winds will become windy with southwest
winds 25 to 35 mph with gusts over 40 mph. Somewhat stronger winds
likely Saturday. Relative humidities will drop into the 8-15%
range each afternoon with poor to moderate overnight recoveries to
the 30-50% range. The driest days will be Sunday and Monday.

Significant Fire Weather conditions moderate sharply next week
after Monday as the Pacific system is expected to swing an upper-
level storm system over the region by Wednesday. Temperatures
begin to trim downward after Sunday behind a Pacific front...and
then drop below normal Tuesday and Wednesday behind a backdoor
front. Mountains may see snow while lowlands may get rain late
next Tuesday through early Thursday as the storm passes.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 86  61  82  59 /   0   0   0   0
Sierra Blanca           87  57  82  57 /   0   0   0  10
Las Cruces              84  53  80  49 /   0   0   0   0
Alamogordo              85  54  79  52 /   0   0   0   0
Cloudcroft              63  39  57  38 /   0   0  10  10
Truth or Consequences   81  51  76  45 /   0   0   0   0
Silver City             72  42  68  39 /   0   0   0   0
Deming                  82  49  79  45 /   0   0   0   0
Lordsburg               80  49  76  43 /   0   0   0   0
West El Paso Metro      85  59  81  57 /   0   0   0   0
Dell City               88  56  83  55 /   0   0   0   0
Fort Hancock            89  60  85  59 /   0   0   0  10
Loma Linda              82  53  78  55 /   0   0   0   0
Fabens                  87  58  83  57 /   0   0   0   0
Santa Teresa            85  56  81  54 /   0   0   0   0
White Sands HQ          85  57  80  54 /   0   0   0   0
Jornada Range           84  50  79  48 /   0   0   0   0
Hatch                   84  48  80  47 /   0   0   0   0
Columbus                84  52  81  50 /   0   0   0   0
Orogrande               85  56  81  54 /   0   0   0   0
Mayhill                 74  43  68  45 /   0   0  10  10
Mescalero               72  42  67  43 /   0   0  10  10
Timberon                71  42  66  43 /   0   0  10   0
Winston                 74  35  69  35 /   0   0   0   0
Hillsboro               78  45  73  42 /   0   0   0   0
Spaceport               83  48  77  46 /   0   0   0   0
Lake Roberts            71  35  67  35 /   0   0   0   0
Hurley                  75  41  71  38 /   0   0   0   0
Cliff                   76  36  73  37 /   0   0   0   0
Mule Creek              72  36  70  37 /   0   0   0   0
Faywood                 77  43  72  41 /   0   0   0   0
Animas                  82  49  79  44 /   0   0   0   0
Hachita                 82  50  79  45 /   0   0   0   0
Antelope Wells          82  50  79  47 /   0   0  10   0
Cloverdale              78  47  74  45 /   0   0  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     NMZ111>113.

     Wind Advisory from noon today to 8 PM MDT this evening for
     NMZ415-416.

TX...Red Flag Warning from noon today to 8 PM MDT this evening for
     TXZ055-056.

&&

14-Bird

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:15 AM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra33 hr
Mar 23, 2:20 PM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more17 hr
Mar 23, 2:40 PM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more24 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.